Benzodiazepines are a form of medication. They have a sedative effect, which means that they delay the working of the mind and body.
Benzodiazepines are typically prescribed for conditions such as anxiety and insomnia. They help with anxiety by calming you down; they help with insomnia by making you more tired and more able to get to sleep.
Although benzodiazepines are effective at treating anxiety and insomnia, they also carry a risk of dependence, much like opioids such as morphine.
Due to their addictive nature, benzodiazepines should not be prescribed for long periods. Ideally, benzodiazepines (or ‘benzos’ as they are sometimes known) should only be prescribed for between two to four weeks. Any longer risks creating a dependence which can be difficult to get rid of.
One of the problems with using benzodiazepines for longer periods is that you can start to develop a tolerance. This is when you need more and more benzodiazepines to achieve the same effect.
Usually, tolerance is a warning sign that you may be starting to become dependent.
Benzodiazepine use becomes problematic when the user starts taking more than the dose recommended by their doctor. This can rapidly lead to a benzodiazepine addiction.
Benzodiazepine withdrawal occurs when someone who has developed a physical dependence on benzodiazepine stops taking this medication.
Withdrawal from benzodiazepine brings about a set of symptoms known as withdrawal symptoms. Acute withdrawal symptoms for benzodiazepine detox are:
Protracted withdrawal symptoms, which occur after the initial acute phase of benzodiazepine withdrawal, include:
There is a range of factors that can affect the length of time it takes for someone to withdraw from benzodiazepines.
According to one NHS leaflet, ‘attempting to withdraw patient from benzodiazepines should be a gradual process and may take from 3 months up to a year or longer’. 
However, if you only have a mild dependence on benzodiazepines, you may choose to quit outright, rather than tapering. If you do so, you will experience withdrawal symptoms fairly quickly. Short-acting benzos such as Xanax (alprazolam) will start to cause withdrawal symptoms only six to eight hours after the last use.
Longer-acting benzos such as Valium (diazepam) will take a few days to produce withdrawal symptoms.
Withdrawal symptoms can affect anyone with a mild physical dependence on benzodiazepines. This means that even someone who has been taking benzodiazepines as medication but does not consider themselves ‘addicted’, could experience these symptoms when they stop taking benzodiazepines.
Withdrawal symptoms are worst in those who go from taking large amounts of benzodiazepines to taking none at all in a short space of time. It can be dangerous to your health to ‘go cold turkey’ on benzodiazepines if you have a severe addiction. It is much safer to taper down under the supervision of a doctor.
Benzodiazepines are a form of anxiety medication, and so-called ‘rebound anxiety’ is one of the withdrawal symptoms which is most common among people who have stopped taking this medication. Rebound anxiety is where people suddenly begin to feel anxious after they stop taking benzodiazepines.
It can affect people who have had anxiety in the past, as well as people who have never experienced anxiety. It occurs because benzodiazepines have a sedative effect, which helps to calm people down.
When this sedative effect is removed, people find that they are more stressed, and need to find other ways to calm themselves down that do not involve medication.
Diazepam (brand name: Valium) has a longer half-life than other benzodiazepines, which means that it carries a lower risk of withdrawal symptoms when you stop taking it.
This is because it is longer-acting. With short-acting benzodiazepines, such as sleeping pills, your body does not have much time to get used to being without the medication. 
Complicating factors can impact the way someone withdraws from benzodiazepine. For instance, if someone has been using benzodiazepines for a long time, it may be advisable for them to switch to diazepam rather than attempting to withdraw directly from another benzodiazepine, such as temazepam or nitrazepam.
Benzodiazepine withdrawal symptoms can be quite unpleasant, so if possible, it is best to try and avoid them altogether.
If you have a very mild benzodiazepine dependence, you may want to stop using benzodiazepine without tapering, i.e. go cold turkey. In this case, you may still get some withdrawal symptoms, but they are unlikely to be severe.
You will probably experience some anxiety, for which your doctor may be able to prescribe some medication that is not benzodiazepine. You may also experience some cravings; again, there are medications that your doctor can prescribe to ease these cravings.
Baclofen is one drug that has been used in this context. You can read more about Baclofen and its usage for benzodiazepine withdrawal here.
For those with a more severe benzodiazepine addiction, tapering is likely to be your best option. A slow, gradual taper can keep withdrawal symptoms to a minimum. You can read more about specific guidelines for tapering down from temazepam, zopiclone and diazepam here.
Benzodiazepine withdrawal can be a difficult process and should not be attempted if a patient is in very poor physical or mental health.
Doctors need to take into account how they are going to manage symptoms of anxiety or depression in a patient during this time, and whether the patient has any previous history of substance addiction.
It is important that the person going through withdrawal stays in contact with their doctor and lets them know exactly what their symptoms are. This will help the doctor to adjust their withdrawal schedule.
The patient should have regular consultations with their doctor so that the doctor can provide support and advice, as well as spotting any problems before they become more severe.
Unfortunately, many people try and fail to quit benzodiazepines. The withdrawal process is long and can be difficult, especially if the person trying to quit suffers from anxiety and/or insomnia.
However, in the event of a lapse, doctors should remind their patients that they can always try again, and one lapse is not the same as a full relapse.
Once you have successfully weaned off benzodiazepines, you need to put measures in place to try to stop yourself from relapsing. Therapy is one of the best ways to do this. You can access therapy in benzodiazepine rehab.
During therapy, you will speak to a therapist about why you started to use benzodiazepines, and why you became addicted. They will help you to find more productive solutions to the problems which led to your addiction.
For instance, if you suffer from anxiety, they will discuss ways to manage that anxiety without resorting to benzodiazepines.
Rapid benzodiazepine withdrawal is not typically recommended, especially for those with more severe benzo addictions. This is because it can lead to intense withdrawal symptoms.
However, if you do wish to go through a rapid detox, you should have an idea of the withdrawal timeline:
One of the most common ways to detox from benzodiazepine is to taper down using longer-acting benzo; this helps to keep withdrawal symptoms at a minimum. We’ve listed some of the most commonly-used long-acting benzos below:
A word of warning when taking any of the above diazepines: make sure you get the exact dose recommended by your doctor or physician.
When tapering, you should follow an exact plan with dosages for each day/month. Deviating from this plan significantly greatly increases your chance of either relapsing or suffering from withdrawal symptoms.
Other drugs used in benzodiazepine detox include Buspirone, which is used to soothe anxiety caused by benzo detox; and Flumazenil, which blocks benzo withdrawal symptoms and is also used to help people recover from a benzo overdose.
If you want to make a lasting recovery from benzodiazepine addiction, rehab is a very good option.
Rehab helps you to deal with the root causes of your addiction, through the medium of therapy. In rehab, you can access a range of different therapies for your benzo addiction.
Detoxing from benzodiazepines can be a time-consuming, difficult process. It requires medical supervision, and needs to be done carefully in order to avoid severe withdrawal symptoms.
For anyone wishing to detox from benzos, we would recommend that you seek professional help before doing so. Trying to detox from benzodiazepines alone could put your health at risk.
Despite the difficulty that comes with benzodiazepine detox, we would encourage anyone with a benzo habit to detox as soon as possible. Getting sober can turn your life around.